Jump to content
CrazyBoards.org

Recommended Posts

For some reason after being on Keppra for about 6 years my gp decided I should have a blood level of it done. Had the test and apparently it's "too high" (have only spoken with her over the phone so I don't have more details than that). I take it for anxiety not for seizures, I don't have seizures. Does this mean anything? I mean I 'll know more after I talk to her (maybe) but I'm asking just so I don't worry. She wants me to have the test redone. I take 2250mg a day. No side effects or anything from it. Should I start taking less now? What does a high blood level do? Am I gonna die? :P Thanks for any info!

Link to comment
Share on other sites

For some reason after being on Keppra for about 6 years my gp decided I should have a blood level of it done. Had the test and apparently it's "too high" (have only spoken with her over the phone so I don't have more details than that). I take it for anxiety not for seizures, I don't have seizures. Does this mean anything? I mean I 'll know more after I talk to her (maybe) but I'm asking just so I don't worry. She wants me to have the test redone. I take 2250mg a day. No side effects or anything from it. Should I start taking less now? What does a high blood level do? Am I gonna die? :P Thanks for any info!

Yay for a question that isn't about Lamictal for a change! Heh.

Why would they suddenly have your blood level checked after that long if you're not having any side effects or anything? 2250 mg/day is right in the middle of the normal dosing range, which goes from 1000-3000, so unless you've been feeling weird, I'm not sure why they'd do that. It's not a med that normally has blood levels tested for, because there isn't really much danger of toxicity anywhere near the therapeutic range like with something like lithium.

For now, you should keep doing everything exactly as you have been doing it if your doctor hasn't told you otherwise. Unless your blood level is absurdly high, like from taking half the bottle at once (or being one of the few (un)lucky people who for some reason end up at a really high level while taking a low dose), just the fact that the number is high doesn't mean too much on its own if you have zero physical/mental side effects from it. Even people who OD on it look like they tend to recover just fine, although after somewhat of an unpleasant experience.

Still seems weird to me that they'd randomly decide to do a check like that when you've been fine for so long. I've been on Keppra for years, too, and even when I did have problems from taking too much, my neurologist didn't bother wasting time and money with lab work. He just told me to take a little bit less of it. It really isn't an "oh god oh god we're all gonna die" med that needs to be monitored like that. Oh well. She's the doctor, not me, so I guess she must have some reason.

Link to comment
Share on other sites

I've been looking all over, and I'm not seeing anything about therapeutic blood levels for Keppra - you can do the lab work, but the lab work doesn't necessarily tell you a whole lot. If you're not experience any side effects that indicate your liver is not functioning properly (jaundice, abnormal liver panel results), or any neurological symptoms, you're probably going to be able to wait it out until you see your doc. And honestly, I'd get a second opinion from a psychiatrist or neurologist on this.

Link to comment
Share on other sites

I've been looking all over, and I'm not seeing anything about therapeutic blood levels for Keppra - you can do the lab work, but the lab work doesn't necessarily tell you a whole lot.

I've seen a few things claiming ranges like 10-37 µg/mL (or 20-30, or whatever), but I have yet to personally encounter a doctor who actually went by any of that, or even talk to anyone whose doctor does. It's kind of like getting Lamictal levels done. You can, and every once in a great while someone will, but why?

Link to comment
Share on other sites

I've been looking all over, and I'm not seeing anything about therapeutic blood levels for Keppra - you can do the lab work, but the lab work doesn't necessarily tell you a whole lot.

I've seen a few things claiming ranges like 10-37 µg/mL (or 20-30, or whatever), but I have yet to personally encounter a doctor who actually went by any of that, or even talk to anyone whose doctor does. It's kind of like getting Lamictal levels done. You can, and every once in a great while someone will, but why?

If you take Lamictal with another AC that inhibits or enhances its metabolism, as many do, a blood test for levels would be useful for adjusting doses.

nf

Link to comment
Share on other sites

If you take Lamictal with another AC that inhibits or enhances its metabolism, as many do, a blood test for levels would be useful for adjusting doses.

In theory, maybe, but no one actually does that as far as I know, and there isn't really an established target level that anyone goes by, either. The interactions with other meds that affect its levels are pretty well understood, and the change in dosing of Lamictal necessary to compensate can be estimated easily enough in your head (and is printed out on all the starter packs and PI sheets) that the expense and inconvenience of extra lab work isn't worth it. The main reason they do bother doing it with the meds that it's done for is that they either have a very narrow range between therapeutic and toxic or a high risk of dangerous side effects that can't be monitored in other ways.

Link to comment
Share on other sites

Wow, great info guys :) The only reason I figure she's doing it is cause it was prescribed from my psychiatrist originally. I stopped seeing him and she's been writing the scripts for a few months now. I keep thinking that she's got in the back of her mind that you have to monitor it for people who take it for seizures? I don't know. I like her but she's not the sharpest tool in the shed :) I guess I will just wait till I see her again. I've been wanting to lower my dosage anyhow but every time I try the anxiety kicks in horribly and I end up going back up. I keep wondering if that's withdrawal or if my anxiety is really that bad. I get no side effects from it whatsoever (thankfully I'm very med sensitive and this is the one med I've found that helps) and no health problems that I'm aware of. Thank you all so much.

Link to comment
Share on other sites

I get no side effects from it whatsoever (thankfully I'm very med sensitive and this is the one med I've found that helps) and no health problems that I'm aware of. Thank you all so much.

If it were me I would leave well enough alone, dose wise.

nf

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...